Wisconsin, 2020

Flooding in Wisconsin, August 1 to 31, 2020

August 1 to 31, 2020 · NWS GRB · 2 events in 2 counties and zones

Record high lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Record high lake levels on Lake Michigan caused some isolated flooded areas near the lake on an ongoing basis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 9:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 9:47 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1047 PM CDT Fri Jul 31 2020

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 243 PM CDT Fri Jul 31 2020

Partly cloudy skies prevailed across the region this afternoon
as temperatures warmed into the 70s.

For tonight, the fair weather cumulus will dissipate around
sunset. The combination of clear skies and light winds will
allow for some fog to develop late tonight. Lowered minimum
temperatures a few degrees, especially across the north and
at our typical colder spots. Low temperatures will from the
upper 40s to lower 50s north, and in the middle to upper 50s
south.

Any patchy fog should burn off shortly on sunrise on Saturday.
Fair weather cumulus clouds will develop by late morning and
continue through the afternoon. There is a chance of showers
and thunderstorms across far north-central Wisconsin late
Saturday afternoon. Severe storms are not expected. High
temperatures will be in the upper 70s to middle 80s.

.LONG TERM...Saturday Night Through Friday
Issued at 243 PM CDT Fri Jul 31 2020

The main forecast concern in the extended forecast will be the
potential for showers and few thunderstorms Saturday night into
Sunday. In addition, a trend toward below normal temperatures is
expected for the first half of next week.

Saturday night and Sunday: An upper-level trough is expected to
shift across the northern Plains into the western Great Lakes
through this time period. At the surface, a surface trough/cold
front will stretch from James Bay southwest to western Iowa Saturday
night. That trough/front is expected to shift slowly southeastward,
reaching southern WI late Sunday afternoon. Farther southeast, a
surface low is expected to develop over the Ohio Valley and lift
northeastward into southern Ontario. The main impacts across
northeast WI will be ahead of the trough/front. Increasing moisture
and forcing along the front will help to touch off showers and a few
thunderstorms, beginning early Saturday evening across central and
north-central WI then spreading slowly through the rest of the area
late Saturday night into Sunday. Instability is expected to be
fairly low with the system moving into the area after peak heating,
but there will still be enough to see a few rumbles of thunder early
in the evening. As the front sinks southward Sunday afternoon
showers and thunderstorms will likely increase in coverage once
again. Severe weather is not expected with instability values
running low and little to no shear around. Overall rainfall is not
expected to be overly impressive and will likely be more scattered
across much of the area.

Monday through Thursday: Upper-level troughing is expected to remain
in place across the area through much of this time period. At the
surface, a dry high pressure system is expected to build across the
area and become centered directly overhead by Tuesday night into
Wednesday. The troughing pattern will help to keep temperatures
below normal with most locations running in the upper 60s to low 70s
for high temperatures. Overnight lows will likely cool into the 40s
north and 50s south.

Rest of the extended: As the aforementioned surface ridge shifts
eastward, return flow will lift northward ahead of the next cold
front approaching the area from the Plains. Shower and thunderstorm
potential will likely increase next Friday as the system passes
through the area. At this point went with a blend of the models for
timing/coverage, which gives a chances of showers and storms for
that time period. Temperatures are expected to warm to near normal.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1047 PM CDT Fri Jul 31 2020

Good flying conditions to continue through Saturday with high
pressure in control of northeast WI weather. Clear skies and light
winds overnight may lead to patchy ground fog toward daybreak.
Vsbys may drop into the MVFR category, but quickly dissipate early
Saturday morning. Expect diurnal cu field to develop once again
by mid to late morning and again be in that 4,500 to 6000 ft range
through the afternoon. Winds across central WI to become
southwest at 5 to 10 knots on Saturday as the high pressure begins
to shift east. Eastern WI to see northeast winds at 5 to 10 knots
in the morning, shift to the east-southeast in the afternoon.

Shower chances will be on the increase across north-central WI
Saturday evening as a cold front approaches the area. Cigs may
drop to MVFR under any of these showers.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Eckberg
LONG TERM......Cooley
AVIATION.......Kallas
Hazardous weather outlook, Jul 31, 1:45 PM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
245 PM CDT Fri Jul 31 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
245 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Fog may restrict visibilities for motorist late tonight into
early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible over north-central Wisconsin late
Saturday afternoon into Saturday night, and across the entire
area on Sunday. The storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-011945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
245 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible on Sunday.

Northeast winds may gust as high as 25 knots Sunday afternoon
through Monday, which may pose a hazard to mariners.

Eckberg/Cooley

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kewaunee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kewaunee County, 1.01 mi NNW of Kewaunee to 0.96 mi NNW of Kewaunee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.464, -87.504

Areas around the Kewaunee Marina were often under water due to record high lake levels.

Flood, Oconto

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Oconto County, 2.06 mi ENE of Oconto to 3.46 mi ENE of Oconto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.894, -87.843

North Bayshore Road and County Highway Y from Harbor Road to County Highway A are closed due to ongoing flooding from record high lake levels.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902553, 902558.